Geometrical aspects of stability theory for Hill’s equations. (English) Zbl 0840.34047

For the equation \(x''+ (a+ bp(t)) x= 0\), \(p(t)\equiv p(t+ 2\pi)\) (\(a\), \(b\) are real parameters) the authors introduce the Hill’s map by \(H: (a, b)\mapsto P_{a, b}\), where \(P_{a, b}\) is the Poincaré (or period) matrix of the equation. They give a global geometric picture of this map, which explains the nature of the classical stability domains in the parameter plane.
Reviewer: L.Hatvani (Szeged)


34D05 Asymptotic properties of solutions to ordinary differential equations
34B30 Special ordinary differential equations (Mathieu, Hill, Bessel, etc.)
70J40 Parametric resonances in linear vibration theory
Full Text: DOI


[1] Z. Afsharnejad. Bifurcation geometry of Mathieu’s equation. Indian J. Pure Appl. Math. 17 (1986), 1284-1308. · Zbl 0608.34011
[2] V. I. Arnold. Lectures on bifurcations in versal families. Russ. Math. Surv. 27 (1972), 54-123. · Zbl 0264.58005
[3] V. I. Arnold. Loss of stability of self-oscillation close to resonance and versal deformations of equivariant vector fields. Funct. Anal. Appl. 11 (1977), 85-92. · Zbl 0411.58013
[4] V. I. Arnold. Mathematical Methods of Classical Mechanics, Springer-Verlag, 1980.
[5] V. I. Arnold. Geometrical Methods in the Theory of Ordinary Differential Equations. Springer-Verlag, 1983. · Zbl 0507.34003
[6] V. I. Arnold. Remarks on the perturbation theory for problems of Mathieu type. Russ. Math. Surv. 38 (1983), 215-233. · Zbl 0541.34035
[7] H. W. Broer & G. Vegter. Bifurcational aspects of parametric resonance. Dynamics Reported, New Series 1 (1992), 1-53. · Zbl 0893.58043
[8] I. M. Gelfand & V. B. Lidskii. On the structure of stability of linear canonical systems of differential equations with periodic coefficients. Amer. Math. Soc. Transl. (2) 8 (1958), 143-181.
[9] J. Pöschel & E. Trubowitz. Inverse Spectral Theory. Academic Press, 1986.
[10] M. Levi. Stability of the inverted pendulum ? a topological explanation. SIAM Review 30 (1988), 639-644. · Zbl 0667.34050
[11] D. M. Levy & J. B. Keller. Instability intervals of Hill’s equation. Comm. Pure Appl. Math. 16 (1963), 469-479. · Zbl 0121.31202
[12] J. Meixner & F. W. Schäfke. Mathieusche Funktionen und Sphäroidfunktionen. Springer-Verlag, 1954.
[13] J. J. Stoker. Nonlinear Vibrations. Interscience, 1950. · Zbl 0035.39603
[14] Th. Bröcker & L. Lander. Differentiable Germs and Catastrophes. Cambridge University Press, 1976.
[15] B. van der Pol & M. J. O. Strutt. On the stability of the solutions of Mathieu’s equation. The London, Edinburgh and Dublin Phil. Mag. 7th Series 5 (1928), 18-38. · JFM 54.0469.02
[16] M. I. Weinstein & J. B. Keller. Hill’s equation with a large potential. SIAM J. Appl. Math. 45 (1985), 954-958. · Zbl 0578.34038
[17] M. I. Weinstein & J. B. Keller. Asymptotic behavior of stability regions for Hill’s equation. SIAM J. Appl. Math. 47 (1987), 941-958. · Zbl 0652.34033
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.